Alert archive / South Carolina / Special Weather Statements in 2021
Special Weather Statement, NWS Columbia, SC
NWS Columbia, SC issued this special weather statement at May 4, 2021, 3:29 PM EDT for Saluda County, South Carolina. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 4, 2021, 3:29 PM EDT (19:29 UTC)
- Expired
- May 4, 2021, 4:00 PM EDT
- In force
- 31 min
- Issued by
- NWS Columbia, SC
County Saluda County, SC
The radar
The Columbia radar (KCAE), 47 km from the middle of the area, began a volume at 19:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 7.5 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 573 J/kg
- Mixed-layer CIN
- -149 J/kg
- Mixed-layer LCL
- 1000 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.0
The text
As transmitted.
546
WWUS82 KCAE 041929
SPSCAE
Special Weather Statement
National Weather Service Columbia SC
329 PM EDT Tue May 4 2021
SCZ020-026-027-042000-
Lexington SC-Newberry SC-Saluda SC-
329 PM EDT Tue May 4 2021
...Strong Thunderstorms Will Impact Portions of northwestern
Lexington...southeastern Newberry and central Saluda Counties Until
400 PM EDT....
...Boaters on Lake Marion Should Seek Safe Harbor...
At 329 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Ridge Spring, or 9 miles west of
Batesburg-Leesville, moving northeast at 40 mph.
HAZARD...gusty winds 40 to 50 mph, up to penny sized hail and
excessive cloud to ground lightning.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely. All outdoor activities should cease. Move
indoors immediately.
Some locations in the path of this storm include...
Batesburg-Leesville, Saluda, Prosperity, Ridge Spring, Saluda County
Airport, Dreher Island State Park, Summit, Little Mountain, Monetta,
Ward, Cedar Grove Fire Station, South Shore Marina, Oswald Park,
Saluda Co Sheriff's Office, Bundrick Island, Putnam's Landing,
Murray, Rocky Point Recreation Area, Hollywood Elementary School and
Emory.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Boaters on Lake Marion should move to shore and seek shelter. Strong,
erratic wind gusts and lightning are possible. If you can hear
thunder, you are close enough to be struck by lightning.
Move indoors immediately. Excessive cloud to ground lightning is
occurring with this storm. If you can hear thunder, you are close
enough to be struck by lightning.
This storm may intensify. Monitor NOAA Weather Radio, local radio and
television stations for additional information and possible warnings
from the National Weather Service.
&&
This includes Interstate 26 near mile marker 79.
LAT...LON 3391 8187 3427 8151 3402 8122 3387 8157
3388 8157 3387 8158 3382 8169 3384 8177
TIME...MOT...LOC 1929Z 230DEG 35KT 3391 8169
$$
JAQWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at May 4, 2:25 PM EDT, 1 hour 4 minutes earlier.
Area forecast discussion, May 4, 2:25 PM EDT, 1 hour 4 minutes before
Area Forecast Discussion National Weather Service Columbia SC 225 PM EDT Tue May 4 2021 .SYNOPSIS... An approaching upper trough will support another round of showers and thunderstorms this afternoon and evening before crossing the region overnight. Warm, moist low levels will remain in place for Wednesday supporting some isolated to widely scattered showers and thunderstorms. A backdoor cold front will pass through the region on Wednesday night bringing cooler and drier weather for late this week and into the weekend. The next chance for rain will be early next week as atmospheric moisture increases. && .NEAR TERM /THROUGH TONIGHT/... Not much has changed from previous thinking. Main driver of afternoon/evening convection will be moderate instability with MLCAPES reaching up to 2000 J/Kg by mid-late afternoon in areas ahead of the convective line. Bulk shear will be topping out at about 30 knots, just enough to support a few multicellular clusters with the potential of severe winds and marginally severe hail. At this time, the severe weather is not expected to be as widespread as yesterday. Other than a few pop up showers ahead of the line, best chances look to be 4 PM to 8 PM north of I-20, and 6 PM to 10 PM south of I-20. Pops are likely north and good chance south. Convection will die down after midnight, but southwesterly winds at 5 to 10 mph all night will support another mild night with lows in the mid to upper 60s. && .SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/... Drier air will continue to work its way in aloft with the flow shifting more zonal with the axis of the amplified 500 mb trough over the area and the surface cold front pushing to the southeast. Expect a chance for showers and some storms mainly in the southeast with forcing from the trough and front where some instability will be present with SW surface flow still promoting warm and moist low levels. Still expect temperatures to be warmer with higher temps in the NE with increased sunshine. Drier air aloft and moderately unstable airmass would promote some stronger wind gusts reaching the surface which is why the southeastern forecast area remains in a marginal risk from the SPC. Backdoor cold front will shift in Wednesday night with northerly winds bringing much drier and cooler air to the area with lows dropping into the mid-50s to near 60. PWATs drop to below .75" Thursday with lowering heights (into the tenth percentile according to the NAEFS) leading to a much more refreshing airmass with dewpoints in the 40s and low 50s. Partly cloudy skies with highs in the mid-70s to near 80. && .LONG TERM /FRIDAY THROUGH TUESDAY/... Surface high pressure will be moving in Friday with NW flow across the area promoting downslope and even drier air filtering in. Airmass will begin to moderate into the weekend as a ridge starts to build back in. SW flow will develop but moisture will be a bit slow to return. Ensemble probabilities show that it will likely be after the weekend until PWATs return to over an inch. Probabilities also showing the chance for thunderstorms early next week as surface high moves offshore and SW low level flow develops leading to significantly increasing dew points. Mid-level flow does appear to be more zonal, however, so not expecting any major severe weather threat in the long term with a few shortwaves driving any convection. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... Main issue at terminals this afternoon/evening will be convection lowering cigs and vsbys. Given the solid line to the northwest of the area, I feel more confident in restrictions at AGS and DNL, but they are possible everywhere. convection should die off after midnight, leaving VFR conditions. EXTENDED AVIATION OUTLOOK...Restrictions possible in scattered showers and thunderstorms Wednesday, but convection chances decrease the remainder of the week into the weekend. There could be some MVFR cigs behind a backdoor cold front on Thursday for a little while, but otherwise VFR expected through the end of the work week. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. &&
Hazardous weather outlook, May 4, 3:33 AM EDT, 11 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 333 AM EDT Tue May 4 2021 GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115- 116-135>137-050745- Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick- Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee- Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster- Southern Lancaster-Northwestern Orangeburg-Central Orangeburg- Southeastern Orangeburg- 333 AM EDT Tue May 4 2021 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and tonight. Strong to severe thunderstorms possible today. Damaging wind gusts will be the primary threat but large hail and a isolated tornado cannot be ruled out. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Widespread severe weather is unlikely. There may be isolated severe storms on Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, May 4, 9:58 AM EDT, 5 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
958 AM EDT TUE MAY 4 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM HAIL SALUDA 34.01N 81.78W
05/03/2021 E1.50 INCH SALUDA SC CO-OP OBSERVER
SALUDA CO-OP OBSERVER REPORTED PING PONG
BALL SIZED HAIL.
&&Local storm report, May 4, 10:26 AM EDT, 5 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1026 AM EDT TUE MAY 4 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0628 PM TSTM WND DMG OLAR 33.18N 81.19W
05/03/2021 BAMBERG SC DEPT OF HIGHWAYS
SCDOT REPORTED A TREE FELL, PARTIALLY
BLOCKING SC64 NEAR OLAR.
&&
CRLSpecial weather statement, May 4, 3:29 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Columbia SC
329 PM EDT Tue May 4 2021
SCZ020-026-027-042000-
Lexington SC-Newberry SC-Saluda SC-
329 PM EDT Tue May 4 2021
...Strong Thunderstorms Will Impact Portions of northwestern
Lexington...southeastern Newberry and central Saluda Counties Until
400 PM EDT....
...Boaters on Lake Marion Should Seek Safe Harbor...
At 329 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Ridge Spring, or 9 miles west of
Batesburg-Leesville, moving northeast at 40 mph.
HAZARD...gusty winds 40 to 50 mph, up to penny sized hail and
excessive cloud to ground lightning.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely. All outdoor activities should cease. Move
indoors immediately.
Some locations in the path of this storm include...
Batesburg-Leesville, Saluda, Prosperity, Ridge Spring, Saluda County
Airport, Dreher Island State Park, Summit, Little Mountain, Monetta,
Ward, Cedar Grove Fire Station, South Shore Marina, Oswald Park,
Saluda Co Sheriff's Office, Bundrick Island, Putnam's Landing,
Murray, Rocky Point Recreation Area, Hollywood Elementary School and
Emory.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Boaters on Lake Marion should move to shore and seek shelter. Strong,
erratic wind gusts and lightning are possible. If you can hear
thunder, you are close enough to be struck by lightning.
Move indoors immediately. Excessive cloud to ground lightning is
occurring with this storm. If you can hear thunder, you are close
enough to be struck by lightning.
This storm may intensify. Monitor NOAA Weather Radio, local radio and
television stations for additional information and possible warnings
from the National Weather Service.
&&
This includes Interstate 26 near mile marker 79.
LAT...LON 3391 8187 3427 8151 3402 8122 3387 8157
3388 8157 3387 8158 3382 8169 3384 8177
TIME...MOT...LOC 1929Z 230DEG 35KT 3391 8169
JAQThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 3:42 PM EDT | Special Weather Statement | CAE | Lexington | 33 min |
| May 4, 3:45 PM EDT | Severe Thunderstorm Warning | CAE | Lexington, Newberry, Richland, Saluda | 45 min |
| May 4, 3:50 PM EDT | Special Weather Statement | CAE | Newberry | 25 min |
| May 4, 3:52 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Lexington, Richland | 41 min |
| May 4, 3:54 PM EDT | Special Weather Statement | CAE | McCormick | 36 min |
| May 4, 3:54 PM EDT | Severe Thunderstorm Warning | CAE | Lancaster | 36 min |
| May 4, 4:00 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Newberry, Saluda | 45 min |
| May 4, 4:16 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Kershaw, Lancaster, Newberry, Richland | 59 min |
| May 4, 4:22 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield, Fairfield, Kershaw, Lancaster, Lee | 53 min |
| May 4, 4:38 PM EDT | Severe Thunderstorm Warning | CAE | Edgefield, McCormick, Saluda | 53 min |
| May 4, 4:46 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Lexington, Newberry, Richland | 44 min |
| May 4, 5:03 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield, Kershaw, Lancaster, Lee | 57 min |
| May 4, 5:30 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Barnwell, Lexington, Orangeburg | 60 min |
| May 4, 6:03 PM EDT | Severe Thunderstorm Warning | CAE | Bamberg, Barnwell, Calhoun, Orangeburg, Richland | 57 min |
| May 4, 6:07 PM EDT | Severe Thunderstorm Warning | CAE | Clarendon, Lee, Richland, Sumter | 53 min |
| May 4, 6:57 PM EDT | Severe Thunderstorm Warning | CAE | Clarendon | 48 min |
| May 4, 6:37 PM EDT | Special Weather Statement | CAE | Burke | 23 min |
Nearby
Special Weather Statements in South Carolina, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.